Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, July 1, 2018

July 1, 2018 · NWS GRB · 19 events in 6 counties and zones

An upper level disturbance and weak cold front combined to produce thunderstorms, some of which became severe, in central and eastern Wisconsin. The storms dropped hail as large as golf balls in Waupaca County, and snapped and uprooted numerous trees at many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper level disturbance and weak cold front combined to produce thunderstorms, some of which became severe, in central and eastern Wisconsin. The storms dropped hail as large as golf balls in Waupaca County, and snapped and uprooted numerous trees at many locations. A spotter in Mountain (Oconto Co.) measured 2.15 inches of rain in just one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 5:11 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 5:11 AM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
611 AM CDT Sun Jul 1 2018

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 334 AM CDT Sun Jul 1 2018

Outflows from convection last evening dropped dewpoints into the
refreshing low to middle 60s early this morning across portions
of central and east-central Wisconsin. Otherwise, scattered
showers and isolated thunderstorms were moving across the region
early this morning. Temperatures were in the middle 60s to lower
70s.

Through 15z this morning, followed the latest trends of the HRRR
which indicated a diminishing trend in the precipitation shortly
after sunrise through mid morning. Convection is expected to refire
late this morning and this afternoon ahead of a cold front. Models
indicating a 70 knot jet streak at 300 mb moving across the region
to aid in the lift with the cold front. Models also indicating
1000 to 2000 J/KG of cape and shear values of 25 to 35 knot to
support severe thunderstorms. Bufkit soundings did show strong
low level winds around 5,000 feet around 40 knots to support
damaging wind gusts, while the wet bulb zero heights around 10,000
feet supported large hail. The greatest risk of severe storms
will be from noon to 8 pm. For swimmers on Lake Michigan beaches,
there is an increased risk of rip currents this afternoon and
evening due to high wave action.

Any lingering precipitation should exit far eastern Wisconsin by
9 pm. Drier air will advect into the area as high pressure builds
into the state. Did add some patchy fog across north-central
Wisconsin where the typical low spots could go calm and allow
for patchy fog to form. The typical cold spots across the north
could drop into the lower to middle 50s while readings only
drop into the upper 50s to middle 60s south.

On Monday, another warm day is on tap with highs in the 80s.
Humidity readings will be much more tolerable than what we
experienced this weekend. Latest model trends supported adding
a chance of thunderstorms across the far north late Monday
afternoon.

.LONG TERM...Monday Night Through Saturday
Issued at 334 AM CDT Sun Jul 1 2018

The main highlights for this forecast period include a warm,
humid airmass that will impact the region on the Fourth of July
(Wednesday) and Thursday, and the next chance for storms
on Thursday with the passage of a cold front.

The large scale pattern at the beginning of this forecast period
remains in a zonal flow with the jet situated from the Pacific
Northwest to Quebec. A shortwave trough will begin to deepen over
the Pacific Northwest throughout Tuesday with high pressure
associated over the eastern U.S. This will leave any chances for
convection to pop up well to the west of Wisconsin.

By Wednesday morning, a shortwave traveling along the mean flow
will move towards the north central U.S. With this shortwave
causing a trough in the mean flow, some ridging will build over
Wisconsin for Wednesday afternoon. This will cause warm, moist air
to move over the region leaving high temperatures in the upper
80s to lower 90s and heat indices in the upper 90s for the
holiday. For the remainder of Wednesday, model guidance picks up
on the development of a surface cold front over North Dakota,
South Dakota, and Minnesota. There is some uncertainty amongst the
models with the passage of the frontal boundary over Wisconsin.
The GFS and ECMWF appear to be in agreement for Thursday afternoon
with the Canadian NH showing a slower moving cold front passing
early Friday morning. This causes uncertainty on when and where
the convection will impact the region Thursday. Depending on the
passage of the frontal boundary, high temperatures on Thursday
may or may not hold with the hot, humid air in place. With the
current set up of the high pressure still over the region Thursday
afternoon, high temperatures should reach into the middle 80s to
lower 90s with heat indices approaching triple digits.

Once the frontal boundary exits the region by roughly Friday
morning, the strong ridge of high pressure will shift west for
Friday. High temperatures should be slightly cooler in the lower
to middle 80s with decreasing humidity values. The mean flow will
then switch to a northwest flow causing less active conditions
with slightly cooler temperatures in the lower 80s for next
weekend.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 605 AM CDT Sun Jul 1 2018

There will be a lull in the precipitation through 15z across the
area, then showers and storms are expected to redevelop late
this morning into the afternoon.

Scattered thunderstorms are expected late this morning into early
this evening. Some of the stronger storms will be capable of
producing strong wind gusts and large hail. Outside the storms,
gusty south to southwest winds are expected with gusts to around
30 knots. MVFR CIGS are expected at times today into this evening
across north-central Wisconsin. Any showers or storms across
eastern Wisconsin will end by 9 pm as they move east of the
area. Winds are expected to veer to the west or northwest tonight.
Some patchy fog is possible late tonight across north-central
Wisconsin.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from noon CDT today through late tonight
for WIZ022-040-050.
&&

SHORT TERM.....Eckberg
LONG TERM......Hykin
AVIATION.......Eckberg
Hazardous weather outlook, Jul 1, 9:18 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1018 AM CDT Sun Jul 1 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1018 AM CDT Sun Jul 1 2018

...SEVERE THUNDERSTORMS WITH TORNADOES, DAMAGING WINDS, AND LARGE
HAIL POSSIBLE THIS AFTERNOON...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop in western Wisconsin mid-day,
and move northeast across the area this afternoon. Some of the
storms are likely to be severe and produce damaging wind gusts and
large hail. Tornadoes are also possible with the storms.

The greatest potential for severe storms will be east of a line
from Wisconsin Rapids to Wausau to Iron Mountain, Michigan, and
will occur between noon and 800 pm.

Gusty south winds will produce large waves on Lake Michigan,
which will lead to an increased risk of strong currents and
hazardous swimming conditions at Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms late Monday afternoon and
Monday night across far north-central Wisconsin. Severe weather is
not expected with these storms.

The next chance for thunderstorms arrives Wednesday into
Thursday. The potential for severe weather with these storms is
uncertain this far in advance.

Hot and humid weather is forecast to return Wednesday and
Thursday with heat indices approaching 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to be needed this afternoon.

LMZ521-522-541>543-021100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1018 AM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may pose a significant hazard to boaters on the bay
and lake this afternoon and early this evening. Gusty south winds
will also create hazardous conditions for small craft. Patchy
dense fog is also possible, mainly on the lake.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms on Wednesday into Thursday.

Skowronski

In the hours before

Special weather statement, Jul 1, 10:49 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1149 AM CDT Sun Jul 1 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1149 AM CDT Sun Jul 1 2018

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE IN CENTRAL, EAST-CENTRAL, AND NORTHEAST WISCONSIN THIS
AFTERNOON...

Atmospheric conditions are becoming increasingly favorable for
severe thunderstorms with damaging winds and large hail during the
afternoon hours. A risk for tornadoes also exists. Although
severe storms are possible across the entire area, the greatest
risk is south and east of a line from Wisconsin Rapids to Wausau
to Iron Mountain, Michigan.

The time to prepare for the severe storms is now. If you are going
to be outdoors during the afternoon, be ready to move to a sturdy
shelter if storms develop or a warning is issued. If boating,
have a way to closely monitor weather information, and be prepared
to get off the water before storms arrive in the area.

Skowronski
Special weather statement, Jul 1, 11:01 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1201 PM CDT SUN JUL 1 2018

WIZ020-031-036-037-011745-
Waupaca WI-Shawano WI-Portage WI-Menominee WI-
1201 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PORTAGE...CENTRAL
MENOMINEE...NORTHWESTERN WAUPACA AND WESTERN SHAWANO COUNTIES UNTIL
1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 15 miles east of Stevens Point, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wittenberg, Amherst, Keshena, Neopit, Legend Lake, Iola, Marion,
Tigerton, Gresham and Rosholt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4449 8941 4468 8930 4468 8923 4481 8922
      4503 8910 4503 8898 4506 8898 4494 8855
      4442 8918
TIME...MOT...LOC 1701Z 215DEG 31KT 4452 8925

MPC

The radar

The Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Waupaca

When
July 1, 11:16 AM CST
Where
Waupaca County, 2.4 mi NE of Northland
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.620, -89.160

A thunderstorm dropped golf ball size hail as it passed through northwest Waupaca County.

Thunderstorm Wind, Waupaca

When
July 1, 11:20 AM CST
Where
Waupaca County, 4.64 mi ENE of Northland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.620, -89.110

Thunderstorms winds downed a few trees in northwest Waupaca County. The time of this report was estimated based on radar data.

Thunderstorm Wind, Menominee (C)

When
July 1, 11:25 AM CST
Where
Menominee (C) County, 7 mi ENE of Neopit
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.019, -88.688

Thunderstorm winds downed trees on County Highway M northeast of Neopit. The time of this report was estimated based on radar data.

Thunderstorm Wind, Oconto

When
July 1, 11:25 AM CST
Where
Oconto County, 7.16 mi NE of Mountain
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
45.240, -88.360

Thunderstorm winds snapped and uprooted numerous trees near Crooked Lake.

Hail, Waupaca

When
July 1, 11:30 AM CST
Where
Waupaca County, 2.86 mi NE of Northland
Measured
1.75 in hail
Reported by
Public
Coordinates
44.630, -89.160

A thunderstorm dropped golf ball size hail as it pass through northwest Waupaca County.

Hail, Oconto

When
July 1, 11:45 AM CST
Where
Oconto County, Mountain
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -88.480

Quarter size hail fell in Mountain.

Thunderstorm Wind, Oconto

When
July 1, 11:46 AM CST
Where
Oconto County, 0.97 mi W of Mountain
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -88.500

Thunderstorm winds snapped and uprooted more than 50 trees west of Mountain on County Highway W.

Thunderstorm Wind, Oconto

When
July 1, 11:47 AM CST
Where
Oconto County, Mountain
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -88.480

Thunderstorm winds downed multiple trees in Mountain.

Thunderstorm Wind, Oconto

When
July 1, 11:48 AM CST
Where
Oconto County, 1.38 mi N of Breed
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.090, -88.430

Thunderstorm winds snapped multiple trees north of Breed.

Hail, Oconto

When
July 1, 11:50 AM CST
Where
Oconto County, Mountain
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -88.480

Quarter size hail fell near Mountain.

Hail, Marinette

When
July 1, 12:15 PM CST
Where
Marinette County, 8.05 mi NW of Crivitz Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.290, -88.202

Quarter size hail fell at High Falls Reservoir.

Thunderstorm Wind, Marinette

When
July 1, 12:50 PM CST
Where
Marinette County, 0.49 mi E of Mc Allister
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.330, -87.710

Thunderstorm winds downed multiple trees near McAllister.

Thunderstorm Wind, Outagamie

When
July 1, 1:36 PM CST
Where
Outagamie County, 2.1 mi WSW of Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.260, -88.440

Thunderstorm winds downed trees west of Appleton.

Thunderstorm Wind, Outagamie

When
July 1, 1:37 PM CST
Where
Outagamie County, 1.58 mi ESE of Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.260, -88.372

Thunderstorm winds downed many tree limbs near the 300 block of South Buchanan Street in Appleton.

Thunderstorm Wind, Outagamie

When
July 1, 1:38 PM CST
Where
Outagamie County, 1.2 mi SE of Shiocton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.420, -88.560

Thunderstorm winds snapped and uprooted many trees, and knocked out power, in Shiocton.

Thunderstorm Wind, Outagamie

When
July 1, 1:40 PM CST
Where
Outagamie County, 1.2 mi SW of Black Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.460, -88.470

Thunderstorm winds uprooted trees in Black Creek.

Thunderstorm Wind, Brown

When
July 1, 2:09 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.510, -88.000

Thunderstorm winds snapped numerous tree branches on the north side of Green Bay.

Thunderstorm Wind, Brown

When
July 1, 2:10 PM CST
Where
Brown County, 1.2 mi NW of Green Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.530, -88.040

Thunderstorm winds split a tree in half. The tree then fell on a house.

Thunderstorm Wind, Brown

When
July 1, 2:11 PM CST
Where
Brown County, 3.98 mi NNW of Ashwaubenon
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.520, -88.120

A spotter in western Brown County measured a thunderstorm wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773360, 773365, 773366, 773367, 773361, 773362, 773368, 773369, 773370, 773363, 773364, 773371, 773373, 773374, 773375, 773376, 773377, 773378, 773380.